MENU

10.28.19

Chronic Epilepsy Associated With Markers of Cardiac Dysfunction 

  • KEYWORDS:
  • Epilepsy
  • Epileptic Syndromes
  • Sudden unexpected death in epilepsy

A new study published in Neurology suggests chronic epilepsy may be associated with key measures of cardiac dysfunction. The findings showed chronic epilepsy correlated with higher T-wave alternans (TWA) levels and simultaneously with lower heart rate variability (HRV). These findings suggest that people with epilepsy may also have autonomic dysfunction or higher sympathetic tone.
The V-COMPAS study (NCT01281293) evaluated established markers for sudden cardiac death risk, TWA and HRV, in participants with chronic epilepsy compared to participants with newly diagnosed epilepsy. 

 “This study provides evidence indicating that, over time, some people with epilepsy may become predisposed to potentially serious heart rhythm abnormalities, due either to the effect of recurrent seizures, antiepileptic medications, or other influences on the heart,” said Trudy Pang, MD, assistant professor of neurology at Harvard Medical School. “Further work is needed to understand better the risks and the cause(s) so that we can develop more effective treatment options.”

 “This latest study published in Neurology further contributes to our understanding of the risk factors for sudden cardiac death in patients with epilepsy,” said Bryan Olin, senior vice president of clinical, quality, and regulatory affairs, LivaNova. “The prior two studies in the series evaluated the potential for the Vagus Nerve Stimulation Therapy System (LivaNova PLC, London, England) or VNS Therapy to reduce T-wave alternans, a well-established marker of cardiac electrical instability, in patients with drug-resistant epilepsy. The clinical impact of this effect in terms of reducing the rate of sudden cardiac death in patients with epilepsy remains to be studied. However, results from this study may also guide development of medical therapy for both seizure reduction and cardiac protection in patients with epilepsy.”

Data was recorded on ambulatory electrocardiographic monitors in participants with newly diagnosed and chronic epilepsy to assess whether cardiac electrical instability shown by TWA and abnormal autonomic tone shown by HRV resulted from recurrent seizures. 
 

Fenfluramine Treatment Reduces Convulsive Seizure Frequency and Provides Clinically Meaningful Improvements for Children With Dravet Syndrome

Previous News Article

FDA Approves Onabotulinumtoxin A for Treatment of Lower Limb Spasticity in Children Without Cerebral Palsy

Next News Article
This Month's Issue
Neuroimaging Traumatic Brain Injuries

Collin Herman, MD; Chesney S. Oravec, MD; and Anand Karthik Sarma, MD

Epilepsy Essentials: Cenobamate

Michelle L. Dougherty, MD, FAAN, FAES

Ultrasound in Neuromuscular Medicine

Vanessa Baute Penry, MD; and Jared Hollinger, MD